Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 16, 2008, 7:38 PM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 67 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 7:38 PM CDT (00:38 UTC)
- Expired
- Jul 16, 2008, 8:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:44 PM CDT | HAIL 0.88 | Backoo, ND | |
| Jul 16, 7:51 PM CDT | HAIL 1.75 | 5 N Cavalier, ND | |
| Jul 16, 7:51 PM CDT | HAIL 1.75 | Backoo, ND | |
| Jul 16, 8:07 PM CDT | TORNADO 1 | 4 Nne Glasston, ND | FUNNEL VIEWED BY OBSERVERS. DAMAGE SURVEY FOUND EVIDENCE OF A BRIEF TOUCHDOWN WITH SEVERAL TREES SNAPPED OFF IN A SHELTER BELT. ESTIMATED PEAK WIND SPEED OF 95 MPH. |
| Jul 16, 8:21 PM CDT | FUNNEL CLOUD | 4 Wsw Bowesmont, ND | RAIN WRAPPED FUNNEL BRIEFLY VIEWED. |
| Jul 16, 8:32 PM CDT | TORNADO 1 | 6 Nnw Drayton, ND | TORNADO TRACKED FOR ABOUT 3 MILES FROM ABOUT 6 NNW OF DRAYTON TO ABOUT 4 NNE OF DRAYTON BEFORE CROSSING THE RED RIVER INTO KITTSON COUNTY MN BY 839 PM CDT. THE TORNADO CONTINUED INTO KITTSON COUNTY FOR ABOUT 1 MORE MILE BEFORE LIFTING ABOUT 10 WNW OF DONALDSON |
| Jul 16, 8:35 PM CDT | HAIL 1.75 | 8 N Drayton, ND | |
| Jul 16, 8:39 PM CDT | TORNADO 1 | 11 Wnw Donaldson, ND | TORNADO TRACKED FROM PEMBINA COUNTY AND CONTINUED FOR ABOUT 1 MILE TO 10 WNW OF DONALDSON BY 841 PM CDT. TORNADO BROKE DOWN SEVERAL LARGE TREE BRANCHES. PEAK WINDS ESTIMATED AT 90 MPH. |
| Jul 16, 8:49 PM CDT | FUNNEL CLOUD | 5 Ese Robbin, MN | |
| Jul 16, 8:52 PM CDT | HAIL 1 | Donaldson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFGF 170038
TORFGF
MNC069-NDC067-170145-
/O.NEW.KFGF.TO.W.0054.080717T0038Z-080717T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 845 PM CDT
* AT 734 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 4 MILES
NORTHEAST OF BACKOO...OR 33 MILES EAST OF LANGDON...MOVING TO
THE SOUTHEAST AT 34 MPH.
* THE TORNADO WILL BE NEAR...
BATHGATE AT 750 PM CDT...
HAMILTON AT 755 PM CDT...
7 MILES NORTHEAST OF GLASSTON AT 800 PM CDT...
JOLIETTE AT 810 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKER 206 AROUND 805 PM CDT...
AND MILE MARKER 189 AROUND 825 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
LAT...LON 4875 9663 4854 9694 4854 9733 4883 9781
4899 9770
TIME...MOT...LOC 0038Z 296DEG 30KT 4887 9762
$$
PJS/TG3 follow-up statements
000
WWUS53 KFGF 170053
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT WED JUL 16 2008
MNC069-NDC067-170145-
/O.CON.KFGF.TO.W.0054.000000T0000Z-080717T0145Z/
KITTSON MN-PEMBINA ND-
752 PM CDT WED JUL 16 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN KITTSON AND PEMBINA COUNTIES...
AT 748 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD. THE FUNNEL
CLOUD WAS LOCATED 4 MILES SOUTHWEST OF BATHGATE...OR 30 MILES NORTH
OF GRAFTON...MOVING TO THE SOUTHEAST AT 36 MPH. THIS STORM ALSO HAS
A HISTORY OF PRODUCING GOLF BALL SIZED HAIL.
* THE FUNNEL CLOUD WILL BE NEAR...
GLASSTON BY 805 PM CDT...
BOWESMONT BY 820 PM CDT...
MATTSON BY 825 PM CDT...
KENNEDY BY 840 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKER 198 AROUND 815 PM CDT...
AND MILE MARKER 192 AROUND 825 PM CDT...
IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST PLACE IS A BASEMENT.
GET UNDER A STAIRWAY OR A PIECE OF STURDY FURNITURE.
LAT...LON 4875 9663 4854 9694 4854 9733 4883 9781
4899 9770
TIME...MOT...LOC 0052Z 303DEG 31KT 4882 9750
$$
TG000
WWUS53 KFGF 170114
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT WED JUL 16 2008
MNC069-NDC067-170145-
/O.CON.KFGF.TO.W.0054.000000T0000Z-080717T0145Z/
KITTSON MN-PEMBINA ND-
811 PM CDT WED JUL 16 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES...
AT 807 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD. THE FUNNEL
CLOUD WAS LOCATED 5 MILES NORTHEAST OF GLASSTON...OR 22 MILES NORTH
OF GRAFTON...MOVING TO THE SOUTHEAST AT 36 MPH. THIS STORM COULD
PRODUCE A TORNADO AT ANY TIME. THE TORNADO MAY BE HIDDEN BY RAIN AND
DIFFICULT TO SEE. THIS STORM ALSO HAS A HISTORY OF PRODUCING GOLF
BALL SIZED HAIL.
* THE FUNNEL CLOUD WILL BE NEAR...
BOWESMONT BY 820 PM CDT...
MATTSON BY 825 PM CDT...
ROBBIN AND DRAYTON BY 830 PM CDT...
DONALDSON BY 845 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKER 193 AROUND 820 PM CDT...
AND MILE MARKER 192 AROUND 825 PM CDT...
IF A BASEMENT IS NOT AVAILABLE THEN SEEK SHELTER IN AN INNERMOST
ROOM...SUCH AS A CLOSET...ON THE LOWEST FLOOR. AVOID WINDOWS AND
PROTECT YOURSELF WITH BLANKETS...PILLOWS...OR CUSHIONS.
LAT...LON 4875 9663 4854 9694 4854 9733 4877 9766
4893 9745
TIME...MOT...LOC 0111Z 305DEG 31KT 4871 9730
$$
PJS/TG000
WWUS53 KFGF 170124
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT WED JUL 16 2008
MNC069-NDC067-170145-
/O.CON.KFGF.TO.W.0054.000000T0000Z-080717T0145Z/
KITTSON MN-PEMBINA ND-
823 PM CDT WED JUL 16 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN KITTSON AND SOUTHEASTERN PEMBINA COUNTIES...
AT 821 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD. THE FUNNEL
CLOUD WAS LOCATED 3 MILES SOUTHWEST OF BOWESMONT...OR 18 MILES
NORTHEAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 37 MPH. THIS STORM
COULD PRODUCE A TORNADO AT ANY TIME. THE TORNADO MAY BE HIDDEN BY
RAIN AND DIFFICULT TO SEE. THIS STORM ALSO HAS A HISTORY OF
PRODUCING GOLF BALL SIZED HAIL.
* THE FUNNEL CLOUD WILL BE NEAR...
ROBBIN AND DRAYTON BY 830 PM CDT...
9 MILES SOUTHWEST OF KENNEDY BY 840 PM CDT...
DONALDSON BY 845 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKERS 188 AND 192 AT 825 PM CDT...
DO NOT OUTRUN A TORNADO IN YOUR CAR. LEAVE YOUR CAR AND GO TO A
STRONG BUILDING OR SEEK SHELTER IN A DITCH OR LOW SPOT.
LAT...LON 4875 9663 4854 9694 4854 9733 4870 9755
4890 9731
TIME...MOT...LOC 0123Z 310DEG 33KT 4864 9719
$$
PJS/TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:30 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT WED JUL 16 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND TEMPERATURES. IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT. MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS TOO LIMITED TO MENTION. BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL BKN CU DEVELOPMENT IN THE AFTERNOON. SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER SEASONAL AVERAGES. .LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN. EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD. TEMPERATURES NEAR NORMAL. .AVIATION...EXPECT MAINLY VFR CIGS THROUGH THE PERIOD. THUNDER/SHOWER CHANCES WILL BE THE MAIN CONCERN...ESPECIALLY THIS EVENING. BEST CHANCES APPEAR SOUTH...NEAR KFAR. SHOWER/THUNDER THREAT SHOULD END FOR NORTHERN TAF SITES BY LATE AFTERNOON. LOWER CIGS POSSIBLE TOWARD MORNING...MVFR POSSIBLE BUT NOT LIKELY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 16, 2:42 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 242 PM CDT WED JUL 16 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 242 PM CDT WED JUL 16 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:39 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 51 min |
| Jul 16, 9:26 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Polk | 64 min |
| Jul 16, 7:07 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 38 min |
| Jul 16, 7:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 16, 7:28 PM CDT | Tornado Warning | FGF | Cavalier | 47 min |
| Jul 16, 8:07 PM CDT | Tornado Warning | FGF | Cavalier | 19 min |
Nearby
Tornado Warnings in Minnesota, 2008Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.